Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 426, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 10, 2003, 9:04 PM EDT for Taliaferro County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 9:04 PM EDT (01:04 UTC)
- Expired
- Aug 10, 2003, 9:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Taliaferro County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 110104 SVRATL GAC265-110130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 903 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TALIAFERRO COUNTY IN EAST CENTRAL GEORGIA * UNTIL 930 PM EDT * AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CRAWFORDVILLE AND SHARON. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3360 8304 3342 8306 3345 8287 3360 8272 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:45 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 10, 5:45 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 545 PM EDT SUN AUG 10 2003 ...315 PM EDT PUBLIC DISCUSSION... .OVERVIEW... EASTERN TROUGH REMAINS WITH SERIES OF EMBEDDED SHORTWAVES. SURFACE PATTERN REMAINS UNCHANGED WITH PRESSURE TROUGH FROM CAROLINAS THROUGH GEORGIA. EVIDENT COOL POOL DROPPING DOWN THROUGH NORTH GEORGIA. .SHORT TERM... LATEST RADAR IMAGERY SHOWING FAIRLY BETTER COVERAGE OF RW/TRW THAN YESTERDAY...IN LINE WITH BETTER UPPER LEVEL SUPPORT. MORNING SOUNDING ACTUALLY SHOWS WARMED A DEGREE AT 500 MB BUT COOLED CONSIDERABLY BETWEEN 600 AND 700 MB SUPPORTING RAPID CONVECTIVE GROWTH THIS AFTERNOON AND EVENING. THESE STRONG LAPSE RATES WILL SUPPORT POTENTIAL FOR FREQUENT LIGHTNING...ALREADY EVIDENT THIS AFTERNOON. LACK OF DEEP MOISTURE WILL KEEP CONVECTIVE ACTIVITY FROM DEVELOPING INTO ORGANIZED DEVELOPMENT...THUS WILL STICK WITH SCATTERED WORDING THIS EVENING. THIS WILL BE TREND NEXT COUPLE OF AFTERNOONS AND EVENINGS AS INCREASING SHORTWAVE ENERGY ROTATES AROUND WEAKENING UPPER TROUGH. UPPER JET BEGINS TO LIFT NORTH OF GA BY TUESDAY EVENING BRINGING DEEPER MOISTURE BACK INTO AREA. SOME QUESTION ON HOW MUCH CAPING WILL TAKE PLACE AS RIDGE BUILDS UNDERNEATH LIFTING UPPER JET. THINKING RW/TRW WILL STILL REMAIN POSSIBLE...WITH AROUND 30 PERCENT COVERAGE FOR THIS PATTERN. .EXTENDED... STRONG RIDGE BUILDS ACROSS EASTERN US WITH EASTERLIES ACROSS SOUTHEAST. DEEP MOISTURE REMAINS IN PLACE SO WILL CONTINUE CHANCE OF RW/TRW THROUGH PERIOD...EXPECT GENERALLY 20 TO 30 PERCENT COVERAGE. THIS IN LINE WITH GFS STATS AND GFS ENS STATS KEEPING POPS ABOVE CLIMO THROUGH PERIOD. TIMING OF EASTERLY WAVES TOUGH CALL ALONGSIDE DIURNAL CONVECTION...ALL IN ALL SUMMERTIME WEATHER FOR GEORGIA. TEMPS REMAIN CLOSE TO CLIMO. .PRELIMINARY POINT TEMPS/POPS... KATL 69 86 68 85 / 50 40 30 40 KAHN 68 88 67 85 / 40 40 30 40 KGVL 68 85 67 84 / 40 30 30 40 KRMG 66 89 68 87 / 40 40 30 40 KCSG 72 90 71 89 / 50 40 40 40 KMCN 69 89 70 87 / 40 50 40 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. ...545 PM EDT AVIATION DISCUSSION... LITTLE CHANGE IN WEATHER PATTERN EXPECTED IN SHORT TERM. UPPER TROUGH AND ASSOCIATED SURFACE TROUGH DRIFT SLOWLY WEST INTO AL BY MON AFTN. UPPER RIDGE AND BERMUDA HIGH BUILD WEST INTO THE SOUTHEAST BY MID WEEK. SCT TSRA/SHRA AND AREAS OF BKN CIGS 035-045CB WILL GIVE WAY TO BKN MID AND HIGH CLOUDS AFTER 04Z. EXPECT MVFR VSBYS IN HZ MOST AREAS...WITH VSBYS DROPPING TO IFR LOCALLY AFTER 08Z IN NORMALLY FAVORABLE LOCATIONS...E.G., AHN AND MCN...AND AREAS WHICH RECEIVED RAIN LATE TODAY. DO NOT ANTICIPATE WIDESPREAD LOW CIGS AT THIS TIME FOR MON MORN...BUT LAYER OF MOISTURE AROUND 850MB HAS THE POTENTIAL TO YIELD BKN-OVC CIGS AROUND 035 AROUND SUNRISE. ANY BKN-OVC CIGS OR IFR CONDITIONS IN FOG SHOULD BREAK UP QUICKLY AFTER 14Z...BUT EXPECT MVFR IN HZ TO REMAIN UNTIL AT LEAST MIDDAY MOST AREAS. WINDS SHOULD CONTINUE TO FAVOR A WESTERLY DIRECTION...BUT VRB03KT OR CALM WILL PREVAIL AT MANY LOCATIONS OVERNIGHT. BY MON...AS SURFACE RIDGE BUILDS WESTWARD INTO THE SOUTHEAST...EXPECT WINDS TO FAVOR A W-SW DIRECTION. JCD/RAB/SHH
Hazardous weather outlook, Aug 10, 11:10 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1110 AM EDT SUN AUG 10 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-102100- 1110 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A SURFACE TROUGH WILL CONTINUE FROM SOUTH OF COLUMBUS TO BETWEEN ATHENS AND AUGUSTA. A TROUGH OF LOW PRESSURE AT HIGHER LEVELS IN THE ATMOSPHERE WILL CONTINUE OVER THE AREA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING DOWNBURST WINDS. OTHERWISE...LIGHTNING AND LOCALLY HEAVY RAIN CAN BE EXPECTED. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ATHENS TO COLUMBUS. HOWEVER...THUNDERSTORMS MAY OCCUR ANYWHERE OVER NORTH AND CENTRAL GEORGIA. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA. CAPES WILL INCREASE TO 2500...ALONG WITH LIFTED INDICES OF MINUS 3 TO MINUS 6. THIS WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A JET STREAK MAY MOVE ACROSS PARTS OF CENTRAL GEORGIA HELPING TO ENHANCE THUNDERSTORM DEVELOPMENT AND GIVE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. .OTHER HAZARDS... THUNDERSTORMS THAT DEVELOP MAY BE SLOW MOVING. THIS WILL GIVE INCREASED POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 10, 8:06 PM EDT, 58 minutes before
GAZ011-019-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 806 PM EDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN FLOYD AND CHATTOOGA COUNTIES UNTIL 900 PM EDT... AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND CRYSTAL SPRINGS TO COOSA...MOVING SOUTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND AN HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THESE STORMS...AND POSSIBLY SOME SMALL HAIL. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 10, 8:07 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
807 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM MANSFIELD GA 1.00 INCH HAIL
08/10/03 NEWTON REPORTED BY 911 CENTER.
0725 PM MANSFIELD GA 1.00 INCH HAIL
08/10/03 NEWTON REPORTED BY 911 CENTER.
0725 PM MANSFIELD GA WIND DAMAGE
08/10/03 NEWTON SEVERAL TREES DOWN ALONG
HIGHWAY 212 NEAR
MANSFIELD, ONE TREE DOWN
ON HIGHWAY 36 NEAR
STEWART, AND ANOTHER TREE
DOWN ON RUTLEDGE ROAD
NEAR THE MORGAN COUNTY
BORDER.REPORTED BY NEWTON
COUNTY 911.
0725 PM COVINGTON GA 1.75 INCH HAIL
08/10/03 NEWTON PUBLIC REPORT.Local storm report, Aug 10, 8:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 3E MARIETTA GA 0.88 INCH HAIL
08/10/03 COBB PUBLIC REPORT.
0626 PM MANSFIELD GA 1.00 INCH HAIL
08/10/03 NEWTON REPORTED BY 911 CENTER.
0725 PM MANSFIELD GA 1.00 INCH HAIL
08/10/03 NEWTON REPORTED BY 911 CENTER.
0725 PM MANSFIELD GA WIND DAMAGE
08/10/03 NEWTON SEVERAL TREES DOWN ALONG
HIGHWAY 212 NEAR
MANSFIELD, ONE TREE DOWN
ON HIGHWAY 36 NEAR
STEWART, AND ANOTHER TREE
DOWN ON RUTLEDGE ROAD
NEAR THE MORGAN COUNTY
BORDER.REPORTED BY NEWTON
COUNTY 911.
0725 PM COVINGTON GA 1.75 INCH HAIL
08/10/03 NEWTON PUBLIC REPORT.Special weather statement, Aug 10, 8:11 PM EDT, 53 minutes before
GAZ038-039-049-050-059-060-072-110115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 811 PM EDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN JONES...PUTNAM...JASPER...GREENE... MORGAN...WILKES AND OGLETHORPE COUNTIES UNTIL 915 PM EDT... AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHWEST OF RAYLE TO SOUTHWEST OF MONTICELLO... MOVING EAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THESE STORMS...AND POSSIBLY SOME SMALL HAIL. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 10, 8:46 PM EDT, 18 minutes before
GAZ019-030-110130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 846 PM EDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN POLK AND FLOYD COUNTIES UNTIL 930 PM EDT... AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND LINDALE TO SOUTHWEST OF CAVE SPRING... MOVING SOUTHEAST AT 15 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THESE STORMS...AND POSSIBLY SOME SMALL HAIL. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 10, 8:57 PM EDT, 7 minutes before
GAZ051-110145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 857 PM EDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN TALIAFERRO COUNTY UNTIL 945 PM EDT... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR CRAWFORDVILLE...MOVING SOUTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THESE STORMS...AND POSSIBLY SOME SMALL HAIL. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:22 PM EDT | Severe Thunderstorm Warning | FFC | Coweta | 38 min |
| Aug 11, 4:04 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 41 min |
| Aug 11, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.